Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 36, NWS Pocatello, ID

August 8, 2014Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 8, 2014, 4:34 PM MDT for Cassia County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2014, 4:34 PM MDT (22:34 UTC)
Expired
Aug 8, 2014, 7:30 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 152 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WGUS55 KPIH 082234
FFWPIH
IDC031-090130-
/O.NEW.KPIH.FF.W.0036.140808T2234Z-140809T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
434 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 730 PM MDT

* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLAR RADAR INDICATED A 
  THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE EMERY 
  FIRE SCAR NEAR EMERY AND GOOSE CREEKS.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL SOUTHWESTERN CASSIA COUNTY...11 MILES SOUTH-SOUTHWEST OF 
  OAKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4218 11404 4216 11387 4199 11378 4199 11402

$$

HUSTON
2 follow-up statements
486 
WGUS75 KPIH 082356
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
556 PM MDT FRI AUG 8 2014

IDC031-090130-
/O.CON.KPIH.FF.W.0036.000000T0000Z-140809T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
556 PM MDT FRI AUG 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
SOUTHWESTERN CASSIA COUNTY...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD DISSIPATED AND 
MOVED EAST. HOWEVER...RADAR ESTIMATED RAINFALL AND NEARBY GAUGE 
REPORTS INDICATED THAT 0.40 TO 1.50 INCHES OF RAINFALL LIKELY 
OCCURRED OVER THE WARNED AREA BETWEEN 430 PM AND 5 PM MDT THIS 
EVENING. THUS THE FLASH FLOOD WARNING WILL CONTINUE OVER THE WARNED 
AREA UNTIL 730 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4218 11404 4216 11387 4199 11378 4199 11402

$$

HUSTON
843 
WGUS75 KPIH 090123
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
723 PM MDT FRI AUG 8 2014

IDC031-090133-
/O.EXP.KPIH.FF.W.0036.000000T0000Z-140809T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
723 PM MDT FRI AUG 8 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR SOUTHWESTERN
CASSIA COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST.

LAT...LON 4218 11404 4216 11387 4199 11378 4199 11402

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:46 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 8, 1:46 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
146 PM MDT FRI AUG 8 2014

.DISCUSSION...

MOIST PATTERN CONTINUES ACROSS THE REGION. THUNDERSTORMS ARE
DEVELOPING ACROSS THE MOUNTAINS AND HIGHLANDS THIS AFTERNOON. THE
LOW PRESSURE SYSTEM RESPONSIBLE FOR PRODUCING WIDESPREAD
THUNDERSTORMS OVER THE PAST FEW DAYS HAS MOVED EAST OF THE REGION.
AS A RESULT...COVERAGE IS SOMEWHAT LOWER TODAY...MAINLY CONFINED TO
THE MOUNTAINS AND HIGHLANDS. HEAVY RAIN IS STILL A POSSIBILITY WITH
THESE STORMS AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
BEAVER CREEK BURN AREA THROUGH TONIGHT.

A WEAK UPPER LEVEL SHORTWAVE TROUGH WILL MOVE THROUGH THE REGION ON
SATURDAY. THIS WILL FIRE OFF SEVERAL THUNDERSTORMS ACROSS THE ENTIRE
REGION SATURDAY AFTERNOON. HAVE INCREASED CHANCES BY ABOUT 10
PERCENT EVERYWHERE. DEBATING WHETHER OR NOT TO CONTINUE THE FLOOD
WATCH INTO SATURDAY. THE COVERAGE APPEARS TO BE A LITTLE LESS AROUND
THE SHOSHONE TO KETCHUM AREAS ON SATURDAY. WILL HOLD OFF ON
EXTENDING THE FLOOD WATCH AND ALLOW MID SHIFT TO REEVALUATE. ELSEWHERE
HEAVY RAIN WITH THUNDERSTORMS WILL REMAIN A STRONG POSSIBILITY.

MAY GET A BIT OF A REPRIEVE ON SUNDAY AND MONDAY AS AN UPPER LEVEL
RIDGE SETTLES IN OVER THE REGION. MONSOON MOISTURE WILL REMAIN IN
PLACE...HOWEVER THE RIDGE WILL HELP TO SQUASH ACTIVITY FROM
DEVELOPING IN MANY AREAS. BEST CHANCES FOR STORMS WILL BE IN THE
MOUNTAINS...BUT COVERAGE MAY REMAIN ISOLATED.

BY MIDDLE OF NEXT WEEK AN UPPER TROUGH OVER THE PACIFIC NORTHWEST
WILL HELP TO ENHANCE THUNDERSTORMS COVERAGE ONCE AGAIN. COULD BE
RATHER WET AGAIN FROM MIDWEEK ONWARD.

VALLE

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EARLY EVENING.  HAVE VICINITY THUNDERSTORMS AT ALL TAF
SITES.   BEST CHANCE ON STATION WOULD BE SUN.  EXPECT AFTERNOON
CONVECTION AGAIN ON SATURDAY.   WINDS WILL BE LIGHT OUTSIDE OF
CONVECTIVE ACTIVITY WITH VFR CONDITIONS EXPECTED.   ONLY NON VFR
CONDITIONS UNDER HEAVY THUNDERSTORM RAIN.
GK

&&

.FIRE WEATHER...VERY MOIST AIR MASS CONTINUES TO PERSIST OVER
SOUTHEAST IDAHO TODAY.   ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED ACROSS THE ENTIRE REGION EARLY THIS EVENING.
EXPECT THE SHOWERS AND THUNDERSTORMS TO AGAIN DEVELOP SATURDAY.
RELATIVELY HIGH HUMIDITY WILL CONTINUE INTO NEXT WEEK WITH PERHAPS
ANOTHER RELATIVELY WET PERIOD BY THE MIDDLE OF THE WEEK.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING IDZ031.

&&

In the hours before

Local storm report, Aug 8, 3:59 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
359 PM MDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             5 NNW BELLEVUE          43.53N 114.31W
08/08/2014  E0.25 INCH       BLAINE             ID   TRAINED SPOTTER

            PEA SIZE HAIL

&&

DPHELPS
Special weather statement, Aug 8, 4:05 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
405 PM MDT FRI AUG 8 2014

IDZ017-022-082300-
CASSIA ID-
405 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
TWIN FALLS TO 13 MILES SOUTH OF MARION TO 32 MILES SOUTHEAST OF
JACKPOT...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN THROUGH 500 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   MARION AND ALMO...
   OAKLEY...

LAT...LON 4199 11427 4208 11429 4241 11429 4242 11428
      4242 11409 4250 11407 4250 11406 4211 11347
      4198 11352
TIME...MOT...LOC 2204Z 267DEG 14KT 4243 11446 4210 11396
          4181 11409

HUSTON
Special weather statement, Aug 8, 4:09 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
409 PM MDT FRI AUG 8 2014

IDZ017-020-021-023-082315-
CARIBOU ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER ID-BANNOCK
ID-BLAINE ID-
409 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
  CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
MODEST GUST FRONT SWEEPING SOUTH FROM INL TOWARD BLACKFOOT...FORT
HALL AND POCATELLO. THE GUST FRONT WAS MOVING SOUTHEAST AT 15 MPH
AND WIND GUSTS UP OF 30 TO 40 MPH ARE EXPECTED AS IT MOVES SOUTH
TOWARD POCATELLO THROUGH 515 PM MDT.

LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE...
   ROCKFORD...
   BLACKFOOT...
   FORT HALL LINCOLN CREEK LODGE...
   FORT HALL EAGLE LODGE AND  PINGREE...
   SPRINGFIELD...
   FORT HALL YANDELL MOUNTAIN...
   FORT HALL CITY...
   FORT HALL PUTNAM LODGE...

LAT...LON 4346 11364 4333 11310 4328 11258 4343 11200
      4305 11165 4291 11223 4295 11275 4308 11328
TIME...MOT...LOC 2208Z 325DEG 14KT 4336 11344 4325 11303
          4321 11251 4334 11205

HUSTON
Special weather statement, Aug 8, 4:13 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
413 PM MDT FRI AUG 8 2014

IDZ017-031-082315-
LINCOLN ID-BLAINE ID-
413 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF GANNETT...MOVING SLOWLY
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THROUGH 515 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   GANNETT...
   PICABO...

LAT...LON 4336 11387 4313 11407 4335 11444 4350 11431
TIME...MOT...LOC 2213Z 302DEG 7KT 4338 11427

HUSTON
Special weather statement, Aug 8, 4:20 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
420 PM MDT FRI AUG 8 2014

IDZ018-020-031-032-082315-
BUTTE ID-BLAINE ID-CUSTER ID-
420 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF DARLINGTON
TO GROUSE TO SUN VALLEY...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH
THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE...
   DARLINGTON...
   ARCO...

LAT...LON 4366 11450 4376 11389 4396 11362 4372 11292
      4344 11312 4343 11363 4346 11363 4348 11361
      4342 11374 4342 11390
TIME...MOT...LOC 2219Z 298DEG 16KT 4384 11347 4364 11361
          4361 11427

HUSTON
Local storm report, Aug 8, 4:23 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
423 PM MDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 ENE KETCHUM           43.70N 114.35W
08/08/2014  E0.25 INCH       BLAINE             ID   TRAINED SPOTTER

            PEA SIZE HAIL

&&

DPHELPS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:13 PM MDTSpecial Weather StatementPIH47 min
Aug 8, 3:06 PM MDTSpecial Weather StatementPIHCamas54 min
Aug 8, 3:13 PM MDTSpecial Weather StatementPIHCamas62 min
Aug 8, 3:47 PM MDTFlash Flood WarningPIHBlaine3 hr
Aug 8, 4:05 PM MDTSpecial Weather StatementPIHCassia55 min
Aug 8, 4:09 PM MDTSpecial Weather StatementPIHBingham66 min
Aug 8, 4:13 PM MDTSpecial Weather StatementPIHBlaine62 min
Aug 8, 4:20 PM MDTSpecial Weather StatementPIHButte55 min
Aug 8, 4:54 PM MDTSpecial Weather StatementPIHBlaine51 min
Aug 8, 5:02 PM MDTSpecial Weather StatementPIHCaribou, Oneida58 min
Aug 8, 5:44 PM MDTFlash Flood WarningPIHBannock3 hr

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.